Ohio, 2024

Damaging Winds in Ohio, August 31, 2024

August 31, 2024 · NWS RLX · 6 events in 4 counties and zones

Ahead of a cold frontal passage, clusters of showers and storms raced through southeast Ohio on the afternoon of August 31st. Convection on this particular day was not well organized, but there was enough wind to support downbursts in storms as they trekked towards the Ohio River.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Ahead of a cold frontal passage, clusters of showers and storms raced through southeast Ohio on the afternoon of August 31st. Convection on this particular day was not well organized, but there was enough wind to support downbursts in storms as they trekked towards the Ohio River. Main impacts on this afternoon from activity were observed from tree damage in Meigs, Jackson, Gallia, and Lawrence Counties. Storms then ventured into West Virginia for the rest of the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 31, 2:59 PM EST, 10 minutes earlier.

Area forecast discussion, Aug 31, 2:59 PM EST, 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
359 PM EDT Sat Aug 31 2024

.SYNOPSIS...
Hot and humid with scattered to widespread showers and storms
ahead of a cold front today, some could be severe. Reinforcing
cold front Sunday. Mostly dry and milder for Labor Day.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 355 PM Saturday...

Convection continues across portions of the area this
afternoon. Based on the current distribution and track of rain
and storms seen on radar, have freshened up PoPs for the next
couple of hours.

As of 120 PM Saturday...

Initial convection has fired up along convergence associated with a
pre-frontal trough extending roughly along the Ohio River. While the
environment is not overly supportive of well organized convection,
substantial dew point depressions preceding the broken line and
steep low level lapse rates coupled with weak shear will allow for
frequent core collapses yielding localized strong to damaging wind
gusts associated with downbursts. These progressive downbursts may
also start to congeal into a more consolidated cold pool which could
yield less localized gusty to marginally damaging winds, although
confidence in this is not especially high. Although shear is rather
weak and wet bulb zeros are relatively high couldn't also rule out
some marginally severe hail cores, especially with any storm scale
interaction. Efficient rainfall production will yield heavy rainfall
rates in convection, with localized extremely heavy rates where the
cores are falling out of storms. Given mostly dry antecedent
conditions and very localized nature of very high rates, would not
expect significant water issues outside of any sustained higher
rates over built up areas. A severe thunderstorm watch will be in
effect for portions of the area through 7 PM tonight.

Several hours of recovery in the wake of the initial line should
allow the atmosphere to reload for a second round of showers and
storms later this afternoon along the cold front, although with
weaker mid-level lapse rates and narrower surface dew point
depressions work with, not too confident in chances for much
additional severe convection.

With rainfall through this afternoon and evening, should see at
least patchy fog or very low stratus developing overnight into
Sunday morning prior to a final wave of showers, perhaps with
isolated thunder along a secondary cold front before we head back
into a drier pattern.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
As of 200 PM Saturday...

High pressure settles in for Labor Day with temperatures
returning to near normal values for this time of the year. The
only item of concern will be some very dry air (-30C at H700)
aloft that will partially mix down during the afternoon.
Locations that didn't see much rain from today/Sunday's activity
could see fuels continue to dry out. Winds will remain on the
lighter side, 5-10mph, mitigating fire weather concerns.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
As of 1240 PM Saturday...

The dry weather continues through at least Wednesday night,
depending upon how much southern stream energy arrives between
the next northern stream trough approaches late in the week.
Central guidance continues to reflect low-end PoPs Thursday
through the end of the week. There would be minimal if any
chance for thunderstorms.

If there is a southern stream flat wave Thursday through Friday,
there may not be much moisture left for the cold front driven
by the northern stream trough next weekend, and there would be
minimal if any chance for thunderstorms. If not, then the better
chance for showers and thunderstorms will be over the weekend.

Central guidance reflects highs returning to normal Tuesday and
then maybe a little above normal Wednesday, before being
suppressed by southern stream cloud and the chance for rain
through the balance of the week, while lows ride close to
normal. Low afternoon RH values persist through Wednesday at
least across northern and central portions of the lowlands.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
As of 120 PM Saturday...

An initial line of convection will cross the forecast area this
afternoon affecting CRW/CKB/EKN/BKW (having already moved through
HTS/PKB). Briefly gusty winds and locally very heavy rainfall can be
expected with passage of the line, generally affecting any terminal
less than 90 minutes. An additional round of showers and storms will
be possible later this afternoon as a cold front approaches, but
these should generally be weaker than the initial line. Showers will
linger into the evening with patchy fog developing overnight,
especially where heavy precipitation occurs. Another round of
showers and perhaps some thunderstorms will be possible with a
secondary cold front toward morning.

Winds generally westerly 4-8KTs except gusty and erratic near
convection.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing of thunderstorms could vary this
afternoon. Fog may be denser than advertised tonight, especially
with any breaks in upper level cloudiness.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       19   20   21   22   23   00   01   02   03   04   05   06
EDT 1HRLY       15   16   17   18   19   20   21   22   23   00   01   02
CRW CONSISTENCY  H    H    H    H    M    H    H    H    H    H    H    M
HTS CONSISTENCY  H    H    H    M    H    M    H    H    H    H    L    H
BKW CONSISTENCY  H    H    H    H    H    H    H    M    H    H    H    H
EKN CONSISTENCY  H    H    H    M    H    M    M    M    M    H    M    L
PKB CONSISTENCY  H    H    H    H    M    H    H    H    H    H    L    L
CKB CONSISTENCY  H    H    H    H    M    L    M    H    H    H    M    L

AFTER 18Z SUNDAY...
IFR in valley fog possible Monday morning.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...TRM/JP
NEAR TERM...JP/JLB
SHORT TERM...JP
LONG TERM...TRM
AVIATION...JP
Hazardous weather outlook, Aug 31, 12:33 PM EST, 2 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
133 PM EDT Sat Aug 31 2024

WVZ005-008-010-011-013>020-024>034-039-040-515>526-011745-
Wayne-Jackson WV-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-
Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
133 PM EDT Sat Aug 31 2024

...SEVERE THUNDERSTORM WATCH 666 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for much of West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ006-007-009-
011745-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Cabell-
Mason-Wood-
133 PM EDT Sat Aug 31 2024

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia, and portions of northern and western West
Virginia.

.DAY ONE...This Afternoon and Tonight.

Stronger thunderstorms this afternoon and evening could produce
locally gusty to damaging wind gusts and locally heavy rain.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Aug 31, 2:18 PM EST, 51 minutes before
Special Weather Statement
National Weather Service Charleston WV
318 PM EDT Sat Aug 31 2024

OHZ075-076-311945-
Washington OH-Athens OH-
318 PM EDT Sat Aug 31 2024

...A STRONG THUNDERSTORM WILL IMPACT WESTERN WASHINGTON AND
SOUTHEASTERN ATHENS COUNTIES THROUGH 345 PM EDT...

At 317 PM EDT, Doppler radar was tracking a strong thunderstorm near
Athens, moving east at 15 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Athens, Coolville, and Stroud Run State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3934 8174 3918 8180 3920 8212 3937 8208
TIME...MOT...LOC 1917Z 281DEG 12KT 3927 8204

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

12
Special weather statement, Aug 31, 2:35 PM EST, 34 minutes before
Special Weather Statement
National Weather Service Charleston WV
335 PM EDT Sat Aug 31 2024

WVZ039-525-526-312030-
Northwest Randolph WV-Upshur WV-Southeast Randolph WV-
335 PM EDT Sat Aug 31 2024

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL RANDOLPH AND
SOUTHERN UPSHUR COUNTIES THROUGH 430 PM EDT...

At 335 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rock Cave, or 16 miles southwest of Buckhannon, moving east at 25
mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Mill Creek, Rock Cave, Huttonsville, Alexander, Kanawha Head, Eden,
Helvetia, and Alton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
northeastern West Virginia.

&&

LAT...LON 3863 8001 3872 8035 3873 8035 3873 8038
      3884 8037 3890 8000 3876 7994
TIME...MOT...LOC 1935Z 272DEG 20KT 3878 8035

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

08
Special weather statement, Aug 31, 2:39 PM EST, 30 minutes before
Special Weather Statement
National Weather Service Charleston WV
339 PM EDT Sat Aug 31 2024

WVZ525-526-312015-
Northwest Randolph WV-Southeast Randolph WV-
339 PM EDT Sat Aug 31 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN RANDOLPH COUNTY
THROUGH 415 PM EDT...

At 338 PM EDT, Doppler radar was tracking a strong thunderstorm near
Elkins, moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Elkins, Beverly, Harman, Laneville, Bowden, and Dryfork.

This includes Route 33 between mile markers 34 and 35.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
northeastern West Virginia.

&&

LAT...LON 3892 7937 3893 7945 3890 7945 3889 7948
      3889 7952 3887 7951 3884 7954 3883 7953
      3882 7962 3881 7988 3895 7989 3902 7971
      3897 7951 3898 7948 3897 7939 3896 7935
TIME...MOT...LOC 1938Z 251DEG 20KT 3890 7976

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

08
Local storm report, Aug 31, 2:42 PM EST, 27 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
342 PM EDT Sat Aug 31 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1259 PM     Tstm Wnd Dmg     2 S Hurricane           38.41N 82.01W
08/31/2024                   Putnam             WV   911 Call Center

            One tree down, Time estimated from radar via
            gust front well southeast of the storm.

&&
Special weather statement, Aug 31, 2:48 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Charleston WV
348 PM EDT Sat Aug 31 2024

WVZ520-522>524-312045-
Southeast Webster WV-Southeast Nicholas WV-Southeast Pocahontas WV-
Northwest Pocahontas WV-
348 PM EDT Sat Aug 31 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN POCAHONTAS AND
SOUTHEASTERN WEBSTER COUNTIES THROUGH 445 PM EDT...

At 348 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Richwood, moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Marlinton, Hillsboro, Edray, Buckeye, and Cranberry Mountain Nature
Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
southeastern and northeastern West Virginia.

&&

LAT...LON 3809 8017 3820 8036 3823 8036 3826 8043
      3825 8046 3828 8050 3838 8043 3835 8007
      3820 8003
TIME...MOT...LOC 1948Z 285DEG 17KT 3829 8041

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

08
Local storm report, Aug 31, 2:55 PM EST, 14 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
355 PM EDT Sat Aug 31 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0128 PM     Tstm Wnd Dmg     5 WNW Cairo             39.25N 81.23W
08/31/2024                   Ritchie            WV   911 Call Center

            1 large tree down 1/4 mile from route 50 in
            Petroleum. No power lines involved. Time
            estimated from radar.

&&

The radar

The Charleston,WV radar (KRLX), 88 km away, was scanning. The volume nearest the first event began at 20:09 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Meigs

When
August 31, 3:09 PM EST
Where
Meigs County, 2.82 mi N of Pomeroy
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
39.070, -82.020

A tree fell down onto a power line along Route 33.

Thunderstorm Wind, Jackson

When
August 31, 3:18 PM EST
Where
Jackson County, 0.54 mi E of Hitchcock
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
38.900, -82.570

A tree was blown down between State Route 93 and Gallia Road.

Thunderstorm Wind, Meigs

When
August 31, 3:20 PM EST
Where
Meigs County, 1.61 mi W of Sumner
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
39.130, -81.950

A tree blew down onto a power line along Skinner Road.

Thunderstorm Wind, Gallia

When
August 31, 4:00 PM EST
Where
Gallia County, Fairfield
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
38.830, -82.280

In Fairfield, multiple large trees were blown down at a local home. A trampoline was folded around a car.

Thunderstorm Wind, Gallia

When
August 31, 4:00 PM EST
Where
Gallia County, 0.69 mi N of Kerr
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Utility Company
Coordinates
38.880, -82.250

A tree fell onto a power line along Charolais Lake Drive.

Thunderstorm Wind, Lawrence

When
August 31, 4:23 PM EST
Where
Lawrence County, 0.54 mi W of Hecia
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
38.550, -82.640

A downed tree blocked the entire roadway on Route 141 between County Road 7 and County Road 7E.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2024Every state in 2024This day in weather historyWarnings in Ohio, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1208663, 1208666, 1208665, 1208667, 1208668, 1208669.